Thunderstorm Wind, Stark
- When
- June 17, 6:37 PM CST to 6:42 PM CST
- Where
- Stark County, 3 mi S of Toulon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.057, -89.870
Numerous trees were blown down.
An approaching cold front triggered scattered severe thunderstorms across portions of central and southeast Illinois from the evening of June 17th into the early morning of June 18th. The hardest hit locations were north of the I-74 corridor from Toulon in Stark County southeastward to Rantoul in Champaign County, where wind gusts of around 60mph downed numerous trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching cold front triggered scattered severe thunderstorms across portions of central and southeast Illinois from the evening of June 17th into the early morning of June 18th. The hardest hit locations were north of the I-74 corridor from Toulon in Stark County southeastward to Rantoul in Champaign County, where wind gusts of around 60mph downed numerous trees and power lines. A couple downbursts with estimated 70-80mph winds created enhanced areas of damage in Peoria Heights, just northwest of Roanoke in Woodford County, and near El Paso in southeast Woodford County. Torrential rainfall of 3 to 4 inches resulted in flash flooding of many county roads from northeast Peoria County and Stark County eastward to northern McLean County. Water rescues were necessary in the city of Normal due to the excessive rainfall rates. Other areas that experienced severe weather were from near Beardstown in Cass County eastward to Springfield...and across Effingham and Clay counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 17, 5:49 PM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 649 PM CDT Sat Jun 17 2017 .SHORT TERM...(This evening through Sunday) ISSUED AT 233 PM CDT Sat Jun 17 2017 Cold front lingering to the NW this afternoon moving closer to the region and will be driving tonights weather and into tomorrow. Hot and muggy air in the boundary layer is in place over the region. However, much of the anticipated convection is very conditional on several elements. Surface based parcels with dewpoints in the upper 60s/near 70 result in a significant CAPE close to 2000 J/kg on the 18z special sounding at ILX. However, a slight alteration to the sounding, mixing those dewpoints a bit...if only to how dry it is at 50ft AGL, results in a major loss of CAPE and a far more substantial cap. Shear is delayed with the wave aloft and the boundary later tonight, as well as rather bleak lapse rates that the models have had correctly all along. Models are very split on timing and intensity...both prefrontal as well as later tonight along the boundary. So much of this afternoon/evening is highly contingent on a loss of the cap... or something to turn the boundary layer over in the way of a small outflow or the front itself. The window for surface based convection this afternoon will be somewhat limited. That being said, tonights pops will remain in the likely category as even weak convergence at front should assist in showers and thunderstorms, with potential for damaging winds and hail with the more intense storms. SPC has maintained an Enhanced Risk for much of Central IL tonight, even with the uncertainty. Precip will likely run into tomorrow morning...slowly ending west to east. Air behind the front is not that much cooler and tomorrows highs are still expected in the upper 70s/lower 80s. .LONG TERM...(Sunday night through Saturday) ISSUED AT 233 PM CDT Sat Jun 17 2017 Beyond Sunday and behind the front, that slightly cooler/drier airmass will keep Central IL in the upper 70s/lower 80s and overnight lows in the upper 50s/lower 60s on Monday and Tuesday. Wednesday the surface flow turns around to more southerly at the surface in a zonal regime aloft...similar to the pattern of last week...with occasional precip chances and warming temperatures through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 646 PM CDT Sat Jun 17 2017 Convection has fired to the north and northwest this evening. Timing some of the storms and anticipating for further development at least through 06z in PIA SPI as well as a right moving trend in the larger developing complexes, diving south into more unstable air, if briefly. General use of VCTS throughout the night in the rest of the sites as the weak front dives into the region. Wind shift across the boundary is subtle to a more westerly... or slightly north of westerly shift. Potential for lower cigs right along and behind the boundary briefly towards dawn. Otherwise, westerly winds and VFR tomorrow afternoon. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HJS LONG TERM...HJS AVIATION...HJS
Hazardous Weather Outlook National Weather Service Lincoln IL 330 PM CDT Sat Jun 17 2017 ILZ027>031-036>038-040>043-047>051-180730- Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard- Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 330 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is an Enhanced Risk for severe thunderstorms this evening. Current indications suggest the primary time frame for severe weather will be roughly from 6 pm through 10 pm. Damaging winds, large hail, isolated tornadoes, along with heavy rainfall, will be possible with the storms before they shift rapidly to the southeast later this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... The next chance for thunderstorms will be late Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed late this afternoon through this evening. The primary time frame will be from 6 pm until 10 pm. ILZ044>046-052>057-061-062-066-180730- Champaign-Christian-Coles-Cumberland-Douglas-Edgar-Effingham- Macon-Moultrie-Piatt-Shelby-Vermilion- 330 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is an Enhanced Risk for severe thunderstorms this evening. The primary time frame for severe weather will be roughly from 8 pm until Midnight. Damaging winds, large hail, isolated tornadoes, along with heavy rainfall will be possible with the storms before they shift rapidly to the southeast of the area around Midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few thunderstorms may linger into early Sunday morning near the Interstate 70 corridor. None of these storms are expected to be severe. The next chance for thunderstorms will be late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. At this time it appears the primary time frame would be from 8 pm until Midnight. ILZ063-067-068-071>073-180730- Clark-Clay-Crawford-Jasper-Lawrence-Richland- 330 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is a Slight Risk for severe thunderstorms later tonight. Current indications suggest the primary time frame for the strong thunderstorms will be roughly from 10 pm through 2 am. Damaging winds, large hail, along with heavy rainfall will be possible with the storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Scattered thunderstorms will be possible into early Sunday afternoon over parts of southeast Illinois. No severe weather is expected. The next chance for thunderstorms over southeast Illinois will be Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, roughly from 10 pm through 2 am. Bak
The Quad Cities radar (KDVN), 86 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
19 thunderstorm wind, 5 flash flood, 4 flood, 1 hail. Local standard time, as filed.
Numerous trees were blown down.
Numerous trees were blown down.
Torrential rain of 2.00 to 3.00 inches in less than two hours produced flash flooding in the southern half of Stark County. Numerous county roads from Toulon to Wyoming and locations to the south were impassable during the evening hours. The flooding dissipated rapidly by late evening.
Numerous trees were blown down.
Numerous trees were blown down in Peoria Heights.
A detached garage was destroyed, a dairy barn was damaged, and several 18 to 20-inch diameter trees were blown down near 1800N and 1700E.
A garage was severely damaged.
Numerous trees and tree branches were blown down across El Paso.
Numerous tree limbs were blown down across Lexington.
Torrential rainfall of 2.00 to 3.00 inches was reported within a 90 minute period during the evening hours, which resulted in rapid flash flooding. Numerous streets from the northwest side of Peoria to Dunlap, and in the village of Chillicothe were flooded. Several county highways were also impassable from Kickapoo to Mossville.
Torrential rainfall of 2.00 to 3.00 inches in 90 minutes was reported during the evening hours in northern Tazewell County. Some streets were flooded in the city of Washington and parts of Highway 24 were impassable from Washington to the Woodford County line. Most of Dee-Mac Road was also flooded through the late evening.
Torrential rainfall of 3.00 to 5.00 inches was reported across most of Woodford County. Most of this fell within a 90 minute period during the evening hours. The heaviest rain occurred from Eureka to El Paso and locations to the south. Most county highways were impassable in the southern half of the county.
Small trees were blown down on IL Route 67 near the Morgan/Cass County line.
Numerous trees, tree branches, and power lines were blown down across Rantoul.
Torrential rainfall of 2.00 to 4.00 inches was reported within 90 minutes during the evening hours in northern McLean County. Many streets were flooded within the city of Normal, which resulted in a handful of water rescues. Numerous rural roads were impassable, particularly along and north of county highway 8. Interstate 55 had standing water on it between Lexington and Chenoa.
Several power poles were blown down.
Several power lines were blown down.
A large tree limb was snapped off.
Numerous trees were blown down on the Piper Glen Golf Course just north of Chatham.
The bleachers, goal posts, and fence at a school were damaged. A tree was also blown down in town.
Torrential rainfall of 3.00 to 5.00 inches was reported across most of Woodford County. Most of this fell within a 90 minute period during the evening hours. The heaviest rain occurred from Eureka to El Paso and locations to the south. Most county highways were impassable in the southern half of the county. Additional rainfall during the late evening and overnight hours kept many roads flooded. The flooding subsided around daybreak on June 18th.
Torrential rainfall of 2.00 to 3.00 inches was reported within a 90 minute period during the evening hours, which resulted in rapid flash flooding. Numerous streets from the northwest side of Peoria to Dunlap, and in the village of Chillicothe were flooded. Several county highways were also impassable from Kickapoo to Mossville. Additional rainfall during the late evening and overnight hours kept many roads flooded. The flooding subsided by daybreak on June 18th.
Torrential rainfall of 2.00 to 3.00 inches in 90 minutes was reported during the evening hours in northern Tazewell County. Some streets were flooded in the city of Washington and parts of Highway 24 were impassable from Washington to the Woodford County line. Most of Dee-Mac Road was also flooded through the late evening. Additional rainfall during the late evening and overnight hours kept many roads flooded into early morning. The flooding subsided by daybreak on June 18th.
Torrential rainfall of 2.00 to 4.00 inches was reported within 90 minutes during the evening hours in northern McLean County. Many streets were flooded within the city of Normal, which resulted in a handful of water rescues. Numerous rural roads were impassable, particularly along and north of county highway 8. Interstate 55 had standing water on it between Lexington and Chenoa. Additional rainfall overnight resulted in many roads remaining flooded into the morning hours of June 18th. The flooding finally subsided by late morning.
Numerous tree limbs and power lines were blown down in Mason. Two semi trailers were blown over.
A large tree was blown across train tracks, stopping rail traffic.
Several trees were blown down, including one that fell through the roof of a house.
Power poles and power lines were blown down on Highway 45 just south of Flora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700277, 700278, 709971, 700276, 700287, 700279, 700293, 700294, 700280, 709988, 710002, 709980, 700275, 700283, 700281, 710014, 700282, 700284, 700288, 700291, 700292, 709981, 709989, 710004, 710017, 700289, 700290, 700285, 700286.